Kidneys leaking protein

My daughter was diagnosed with wegeners granulomatosis in August has just 5 out of to be 9 doses of cyclophosphamide along with steroids.

Her kidneys are leaking protein due to the damage done to them from disease - docs have prescribed ramipril to reduce leak of protein to urine.

Can somebody help me with what the outlook is for this -

Can vessels in kidney that's leaking the protein repair themselves or would that have normally happened by now given we've already had 5 treaents of cyclophosphamide over 3 months or.... Could she be on ramipril indefinitely ?

Last edited by

5 Replies

  • Hi

    I have the same problem with my kidneys leaking protein following bad kidney damage Bailey. I was diagnosed with WG in 2011 and have been on Ramipril for a long while now.

    As I understand, it will depend on your daughters blood pressure. I started on quite a low dose but it has recently been increased as my blood pressure was high when I last saw my Renal consultant (middle of Oct) but when I saw my GP last week, my blood pressure had come down.

    I have heard that kidneys can repair themselves but I guess that it depends on how bad the damage is as I have been told that my kidneys are badly damaged will never be 100% function again. The good news is that my protein leakage has decreased slightly but I expect to be on Ramipril for a long time yet.

    Have you spoken to your daughters consultant to ask him this question?

    I send you and your daughter my best wishes in dealing with this nasty disease. It's sometimes not easy to live with but once I learned to 'adapt' it has got a lot easier.

    Take care

    Jacqui :-)

  • Hi Jacqui - thanks for your quick reply - my daughters blood pressure is ok - she only started ramipril last Thursday but they have already increased from 2.5 to 5mg once a day - which I think is still quite small dose.

    We are due appt with consultant soon - it was after cyclophosphamide dose on Monday that we were told ramipril was to be increased & because if leakage of protein unfortunately steroids weren't able to be reduced / so instead of decreasing amount of tablets taken we have increased them .

    All a bit much to cope with when you are only 13 years old.

  • Hi Bailey. I have MPA and my kidneys suffered similar damage. When I was given my kidney biopsy results, following the initial diagnosis my consultant told me that the damage was categorised into chronic damage (won't repair) and acute damage (capable of repairing). I had some of both but gradually over the course of my initial treatment my kidney function steadily improved. At the end of the initial treatment I had gone into remission and there were just traces of blood and protein in my urine samples. My consultant tells me that is nothing to worry about and although my kidneys have some permanent damage there is sufficient capacity to function normally. I did have slightly raised blood pressure so I was put on Ramipril (2.5mg). I am expecting that to continue for some time. That was 13 months ago and I still do get trace readings of blood or protein or both. From my own experience the healing process is slow but I suppose you also have to consider that if your daughter still has active vasculitus then some damage could still be occurring on a reducing scale during initial treatment. Hope this helps. Chris

  • Hi Bailey, Hi I also have MPA diagnosed 3 years ago with kidney damage, saw my consultant 11 Nov. I still have readings of blood and proteins in my urine, and I have been told by my consultant that this is normal for me with Vasculitis. Hope this helps. Steph

  • Hi.My doughter hes been iagnosed with MPA 2 years ago.She was 10.For one year she has proteine ( about 600-800mg)and lots of red blood cells in urine.She got 6 doses of cyclo.but the unine test was zhe same.Last year ,in October,10months after begining MPA. her urine test was negative for proteine and RBC.She has normal renal function.Her blood test are super.She is still on Cellcept 1000mga day.Nwxt week we are going to see doctor and we will see abaot taking Cellcept.

    She is going to school and playing tennis.Last week she went with her school for ski for few days.It was very hard for me but life is going on.Be patient,dont lose hope and everything will be fine.Children are strong,but we ,parents,must be stronger.

    i wish you much health.

    Sorry for my english.

You may also like...